On maximal spherical codes I

  • Peter Boyvalenkov
  • Ivan Landgev
Submitted Contributions
Part of the Lecture Notes in Computer Science book series (LNCS, volume 948)


We investigate the possibilities for attaining two Levenshtein upper bounds for spherical codes. We find the distance distributions of all codes meeting these bounds. Then we show that the fourth Levenshtein bound can be attained in some very special cases only. We prove that no codes with an irrational maximal scalar product meet the third Levenshtein bound. So in dimensions 3 ≤ n ≤ 100 exactly seven codes are known to attain this bound and ten cases remain undecided. Moreover, the first two codes (in dimensions 5 and 6) are unique up to isometry. Nonexistence of maximal codes in all dimensions n with cardinalities between 2n+1 and 2n+[7√n] is shown as well. We prove nonexistence of several infinite families of maximal codes whose maximal scalar product is rational. The distance distributions of the only known nontrivial infinite family of maximal codes (due to Levenshtein) are given.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P.Delsarte, J.M.Goethals, J.J.Seidel, Spherical codes and designs, Geom. Dedicata 6, 1977, 363–388.Google Scholar
  2. 2.
    J.H.Conway, N.J.A.Sloane, Sphere Packings, Lattices and Groups, Springer — Verlag, New York 1988.Google Scholar
  3. 3.
    P.G.Boyvalenkov, Computing distance distribution of spherical designs, to appear in Linear Algebra and Its Applications.Google Scholar
  4. 4.
    P.G.Boyvalenkov, P.Kazakov, Nonexistence of Certain Spherical Codes, to appear in C.R. Acad. Bulg. Sci..Google Scholar
  5. 5.
    P.G.Boyvalenkov, All derived of the tight spherical 5-design on S 6 are unique, submitted.Google Scholar
  6. 6.
    P.W.H.Lemmens, J.J.Seidel, Equiangular lines, Journal of Algebra 24, 1973, 494–512.Google Scholar
  7. 7.
    V.I.Levenshtein, On bounds for packings in n-dimensional Euclidean space, Soviet Math. Doklady 20, 1979, 417–421.Google Scholar
  8. 8.
    V.I.Levenshtein, Bounds for packings in metric spaces and certain applications, Probl. Kibernetiki 40, 1983, 44–110 (in Russian).Google Scholar
  9. 9.
    V.I.Levenshtein, Packing of polynomial metric spaces, Proc. Third Intern. Workshop on Inform. Theory, Sochi 1987, 116–119 (in Russian).Google Scholar
  10. 10.
    V.I.Levenshtein, Designs as maximum codes in polynomial metric spaces, Acta Applicandae Math. 25, 1–83, 1992.Google Scholar
  11. 11.
    R.A.Rankin, The closest packing of spherical caps in n dimensions, Proc. Glasgow Math. Assoc. 2, 1955, 139–144.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Peter Boyvalenkov
    • 1
  • Ivan Landgev
    • 1
  1. 1.Institute of MathematicsBulgarian Academy of SciencesSofiaBulgaria

Personalised recommendations